Alert archive / Florida / Special Weather Statements in 2021
Special Weather Statement, NWS Miami, FL
NWS Miami, FL issued this special weather statement at May 9, 2021, 2:09 PM EDT for Miami-Dade County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 2:09 PM EDT (18:09 UTC)
- Expired
- May 9, 2021, 2:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Miami, FL
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 20 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1129 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
650 WWUS82 KMFL 091809 SPSMFL Special Weather Statement National Weather Service Miami FL 209 PM EDT Sun May 9 2021 FLZ073-074-173-091845- Metropolitan Miami Dade FL-Inland Miami-Dade County FL- Coastal Miami Dade County FL- 209 PM EDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL 245 PM EDT... * At 209 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Coral Terrace, or over South Miami, moving west at 5 mph. * Winds in excess of 45 mph and funnel clouds possible with this storm. * Locations impacted include... Miami, Coral Gables, South Miami, Kendall, Doral, Pinecrest, Miami Springs, Sweetwater, West Miami, Medley, Westchester, Glenvar Heights, Fountainbleau, Kendale Lakes, University Of Miami, Coconut Grove, Coral Terrace, Olympia Heights, Sunset and Marlins Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This activity was also developing in an environment favorable for the formation of funnel clouds. Stay tuned to NOAA weather radio and local media for additional updates and possible warnings. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2576 8017 2562 8027 2572 8045 2585 8033 TIME...MOT...LOC 1809Z 093DEG 5KT 2573 8032 $$ Weinman
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 9, 12:35 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 9, 12:35 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1235 PM EDT Sun May 9 2021
.AVIATION(18Z TAFS)...
Recurring showers/storms have been affecting the areas around
KMIA-KOPF-KTMB and should continue through early afternoon.
Eventually the better focus should begin to shift inland later
this afternoon. However until that time periodic TEMPO
ceiling/visibility restrictions are possible at the eastern
terminals. While lightning production has been somewhat sporadic,
did include VCTS for the southeastern terminals while leaving it
out farther north (KPBI) where chances appear lower. Breezy east
to east-southeast winds should continue, although gusty and
erratic near any thunderstorms.
&&
.PREV DISCUSSION... (Issued 949 AM EDT Sun May 9 2021)
UPDATE...
Made a few changes to the forecast this morning to account for
increased coverage of showers and isolated thunderstorms across
eastern Miami-Dade County and the adjacent coastal waters. PoPs
and thunder chances were increased for these areas as a result.
Otherwise the forecast is on track with the better shower/storm
chances progressing inland by this afternoon and early evening. A
few stronger storms are possible today should any taller cores
evolve. If so gusty winds are a possibility given dry air aloft,
theta-E differentials around 25K, and sufficient downdraft CAPE
(exceeding 900 J/kg on this morning's MFL sounding). As always,
locally heavy rainfall is expected in association with thunderstorms
today.
PREV DISCUSSION... (Issued 729 AM EDT Sun May 9 2021)
AVIATION(12Z TAFS)...
Prevailing VFR at the terminals with the best shower/storm
chances today across inland portions of the area. Left inherited
VCSH mention at the eastern terminals to cover any isolated
convection which may occur. Breezy east to southeast winds through
the TAF cycle with afternoon gusts to around 20 kt. The Gulf
breeze should turn winds more southerly at KAPF around 16-17z.
PREV DISCUSSION... (Issued 244 AM EDT Sun May 9 2021)
SHORT TERM (Today through Monday)...
A few very small and isolated showers reside across the southern
Atlantic waters this morning. Outside of that, dry conditions
continue across Mainland South Florida. Looking aloft, the H5 flow
remains a rather dry northwesterly early this morning. Models show
this becoming a more zonal or progressive flow through the short
term period. This will allow for surface temperatures to increase
as heights gradually rise a bit. Additionally, with the mid-
levels slightly moistening, or at least not being quite as dry,
showers and T'storms will gradually increase a bit, especially
along sea/gulf breeze across the interior during the afternoon. In
fact, it appears the short term is an exact preview of what's to
come over the next several months in relation to a wet season
regime (inland showers/storms, easterly or southeasterly flow,
warm, and becoming humid). And similar to summer, can't rule out a
strong wind gust or two in the strongest convection with
favorable DCAPE values residing over the interior and even an
inverted V type forecast sounding also signaling a conditional
wind threat. Speaking of wind, nonconvective winds today will be
breezy along the immediate Atlantic coast with some gusts nearing
25mph at times during peak heating hours.
LONG TERM (Monday night through Saturday)...
With the departure of the upper level trough and colder values
aloft, an expansive ridge of high pressure at 500mb will propagate
eastward across the Gulf of Mexico by Monday evening. At the
surface, the Bermuda High will continue to remain the dominant
force in the boundary layer, allowing for the continued advection
of moist tropical air into Mainland South Florida. Diurnal sea-
breeze circulations on both the Atlantic and Gulf coasts will be
possible each afternoon as cooler moderated air is pulled inland
by low pressure at the mesoscale level, developed by ample surface
heating. Given the continued advection of moisture into South
Florida via onshore flow as well as the convergence boundaries of
both seabreezes, it appears that a wet period is in store for
South Florida next week. Outflow boundary interactions may also
provide for messy storm evolution, characteristic of wet season
diurnally driven convection.
By mid-week, a weak frontal boundary at the surface begins to move
southwards across the Southeastern United States. Southerly flow out
ahead of this boundary will allow for increasing PWAT's over our
area beginning on Wednesday. By Thursday, the phasing of the
subtropical and polar jetstream will occur over the Southeastern
United States and allow for cyclogenesis at the surface just
offshore of the east coast of northern Florida. The development of
low pressure at the surface as well as the synoptic forcing of a
500mb trough will allow for the weak cold front to move southward
into our area by late week. At this point, there continues to be
substainal uncertainty between the GFS and the European models.
The GFS has trended with a wetter progression of the boundary with
high PWAT's and ample convection associated with the boundary.
The Euro on the other hand, shows a drier passage of the front
with less convection occurring out ahead of the boundary
progression. Further trends in both models should be monitored as
we move into the new week.
AVIATION(06Z TAFS)...
VFR conditions will prevail through this cycle. Can't rule out
some convection later this afternoon, especially across the
interior. Used VCs to cover any isolated convection. Otherwise,
easterly flow will continue and may become gusty at times with a
few gusts nearing 20 knots during the afternoon for terminals
closest to the coast. Winds should subside around sunset this
evening.
MARINE...
Winds should remain east or even southeasterly through midweek.
The overall pattern favors a more summerlike regime with nocturnal
showers developing overnight; however, this activity should
remain somewhat isolated in coverage. Winds and seas look
marginally favorable today. The only concerns would be for a few
elevated wind gusts within the 15 to 20 knot range with slightly
elevated seas over the Atlantic.
BEACHES...
With a solid easterly flow regime setting up along the Atlantic
coast, a high risk of rip currents can be expected today. Rip
currents will decrease through the early part of the workweek as
low level flow generally weakens.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 77 89 76 90 / 30 20 10 20
West Kendall 75 91 74 91 / 30 20 10 20
Opa-Locka 75 89 76 91 / 30 20 10 20
Homestead 76 89 75 89 / 30 20 10 20
Fort Lauderdale 77 88 76 88 / 30 20 10 20
N Ft Lauderdale 77 87 75 88 / 30 30 10 20
Pembroke Pines 76 89 76 90 / 30 20 10 20
West Palm Beach 74 88 73 88 / 30 30 20 20
Boca Raton 76 89 75 89 / 30 30 20 20
Naples 73 90 74 91 / 20 20 10 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168-172-
173.
AM...None.
GM...None.
&&
Update/Aviation...SPM
Today through Monday and Marine...Frye
Monday Night through Saturday...Hadi
Visit us at weather.gov/miami
Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiamiHazardous weather outlook, May 9, 9:33 AM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 933 AM EDT Sun May 9 2021 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 100145- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 933 AM EDT Sun May 9 2021 ...High Rip Current Risk Atlantic Beaches... ...A Few Strong Storms Possible Today... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Rip currents: There is a high risk of rip currents along the east coast beaches through early evening. Waterspouts: Cannot rule out a waterspout in any shower or thunderstorm over the south Florida adjacent waters as well Biscayne Bay and Lake Okeechobee. Wind: Isolated strong wind gusts will be possible within the strongest thunderstorm activity this afternoon and evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY An elevated rip current risk will continue along the east coast beaches on Monday Showers and thunderstorms will remain possible each afternoon through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, May 9, 12:34 PM EDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Miami FL 1234 PM EDT Sun May 9 2021 FLZ070-071-073-075-091715- Inland Broward County FL-Inland Collier County FL-Mainland Monroe FL- Inland Miami-Dade County FL- 1234 PM EDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLIER...NORTHERN MIAMI-DADE AND SOUTHERN BROWARD COUNTIES UNTIL 115 PM EDT... * At 1234 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm near Dade-Collier Training Airport, or 31 miles west of Miramar, moving northwest at 15 mph. * Small hail, funnel clouds, and winds in excess of 45 mph possible with this storm. * Locations impacted include... Big Cypress National Preserve and Dade-Collier Training Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This activity was also developing in an environment favorable for the formation of funnel clouds. Stay tuned to NOAA weather radio and local media for additional updates and possible warnings. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2586 8070 2578 8087 2601 8114 2620 8075 TIME...MOT...LOC 1634Z 155DEG 13KT 2590 8084 HVN
Special weather statement, May 9, 1:42 PM EDT, 27 minutes before
Special Weather Statement National Weather Service Miami FL 142 PM EDT Sun May 9 2021 FLZ072-074-172-173-091815- Coastal Broward County FL-Metro Broward County FL- Metropolitan Miami Dade FL-Coastal Miami Dade County FL- 142 PM EDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL 215 PM EDT... * At 141 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Golden Glades, or near Miami Gardens, moving northwest at 5 mph. * Winds in excess of 45 mph and funnel clouds possible with this storm. * Locations impacted include... Miami, Pembroke Pines, Hollywood, Miramar, Miami Beach, Surfside, Miami Gardens, Hallandale, North Miami, North Miami Beach, Aventura, Miami Lakes, Sunny Isles Beach, Opa-Locka, West Park, Miami Shores, North Bay Village, El Portal, Westview and Hard Rock Stadium. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This activity was also developing in an environment favorable for the formation of funnel clouds. Stay tuned to NOAA weather radio and local media for additional updates and possible warnings. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2583 8017 2591 8030 2603 8020 2592 8010 TIME...MOT...LOC 1741Z 131DEG 5KT 2591 8019 Weinman
Special weather statement, May 9, 2:09 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Miami FL 209 PM EDT Sun May 9 2021 FLZ073-074-173-091845- Metropolitan Miami Dade FL-Inland Miami-Dade County FL- Coastal Miami Dade County FL- 209 PM EDT Sun May 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL 245 PM EDT... * At 209 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Coral Terrace, or over South Miami, moving west at 5 mph. * Winds in excess of 45 mph and funnel clouds possible with this storm. * Locations impacted include... Miami, Coral Gables, South Miami, Kendall, Doral, Pinecrest, Miami Springs, Sweetwater, West Miami, Medley, Westchester, Glenvar Heights, Fountainbleau, Kendale Lakes, University Of Miami, Coconut Grove, Coral Terrace, Olympia Heights, Sunset and Marlins Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This activity was also developing in an environment favorable for the formation of funnel clouds. Stay tuned to NOAA weather radio and local media for additional updates and possible warnings. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2576 8017 2562 8027 2572 8045 2585 8033 TIME...MOT...LOC 1809Z 093DEG 5KT 2573 8032 Weinman
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:34 PM EDT | Special Weather Statement | MFL | Monroe | 41 min |
| May 9, 1:23 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 3 hr |
| May 9, 1:42 PM EDT | Special Weather Statement | MFL | Broward | 33 min |
| May 9, 3:13 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 2 hr |
| May 9, 3:34 PM EDT | Special Weather Statement | MFL | Collier | 56 min |
| May 9, 4:04 PM EDT | Special Weather Statement | MFL | Hendry | 56 min |
| May 9, 5:00 PM EDT | Special Weather Statement | MFL | Glades | 45 min |
| May 9, 5:12 PM EDT | Special Weather Statement | MFL | Hendry | 48 min |
Nearby
Special Weather Statements in Florida, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.